Alert archive / Nebraska / Flash Flood Warnings in 2011

Flash Flood Warning 31, NWS Omaha, NE

July 21, 2011Boone County, Madison County, Platte County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 21, 2011, 4:55 AM CDT for Boone County, Madison County, Platte County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 4:55 AM CDT (09:55 UTC)
Expired
Jul 21, 2011, 11:00 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Boone County, NE, Madison County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3756 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WGUS53 KOAX 210955
FFWOAX
NEC011-119-141-211600-
/O.NEW.KOAX.FF.W.0031.110721T0955Z-110721T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
455 AM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN BOONE COUNTY IN NORTHEAST NEBRASKA
  NORTHWESTERN PLATTE COUNTY IN NORTHEAST NEBRASKA
  SOUTHWESTERN MADISON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1100 AM CDT

* AT 440 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS PARTS OF THE   
WARNED AREA. DOPPLER RADAR ESTIMATES INDICATE THAT 3 TO 6 INCHES OF 
RAIN HAD OCCURRED SINCE AROUND 11 PM WEDNESDAY EVENING. STORMS MAY 
PRODUCE ADDITIONAL RAIN EARLY THIS MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
OCCUR. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BEAVER 
CREEK...SHELL CREEK...PARTS OF UNION CREEK...LOOKING GLASS CREEK
AND VORHEES CREEK. FLOODING COULD AFFECT PARTS OF HIGHWAY 91...
HIGHWAY 14 AND HIGHWAY 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4181 9766 4170 9759 4160 9780 4161 9800
      4173 9804 4179 9784

$$

MILLER
1 follow-up statement
715 
WGUS73 KOAX 211201
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
701 AM CDT THU JUL 21 2011

NEC011-119-141-211600-
/O.CON.KOAX.FF.W.0031.000000T0000Z-110721T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOONE NE-MADISON NE-PLATTE NE-
701 AM CDT THU JUL 21 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN PLATTE...
SOUTHWESTERN MADISON AND EAST CENTRAL BOONE COUNTIES UNTIL 1100 AM
CDT...

AT 654 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THERE WERE STILL SOME SCATTERED SHOWERS AND THUNDERSTORMS 
OVER PARTS OF THE AREA...BUT THESE WERE WEAKER THAN EARLIER THIS 
MORNING. DOPPLER RADAR ESTIMATES INDICATE THAT 3 TO 6 INCHES OF 
RAIN HAD OCCURRED SINCE AROUND 11 PM WEDNESDAY EVENING.

RUNOFF FROM THE EARLIER HEAVY RAIN IS EXPECTED TO CAUSE FLASH 
FLOODING. THIS INCLUDES PARTS OF THE FOLLOWING STREAMS AND 
DRAINAGES...BEAVER CREEK...SHELL CREEK...PARTS OF UNION CREEK...
LOOKING GLASS CREEK AND VORHEES CREEK. FLOODING COULD AFFECT PARTS 
OF HIGHWAY 91...HIGHWAY 14 AND HIGHWAY 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4181 9766 4170 9759 4160 9780 4161 9800
      4173 9804 4179 9784

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:10 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 21, 3:10 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 AM CDT THU JUL 21 2011

.DISCUSSION...

NARROW BAND OF ELEVATED CONVECTION CONTINUES TO DEVELOP AND SPREAD
EASTWARD ACROSS NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA JUST
NORTH OF THE SURFACE FRONT AT 07Z. LATEST MODELS GENERALLY STALL THE
FRONT TODAY FROM SOUTHERN IOWA ACROSS SOUTHEAST NEBRASKA INTO
NORTHWEST KANSAS.

MAIN CONCERN TODAY WILL BE TRYING TO FIGURE WHERE BOUNDARY WILL
STALL OUT WITH CONVECTION EXPECTED TO CONTINUE FOR MUCH OF THE
DAY ON THE NORTH SIDE OF FRONT. AREAS ALONG AND SOUTH OF THE
BOUNDARY WILL LIKELY SEE ANOTHER DAY OF HOT AND HUMID CONDITIONS
AND MAY APPROACH HEAT ADVISORY CRITERIA THIS AFTERNOON.

SOME CHANCE OF ADDITIONAL THUNDERSTORMS TONIGHT AS AREA REMAINS ON
SOUTHERN EDGE OF STRONGER FLOW ALOFT AND SURFACE FRONT WASHES OUT.
WARM FRONT THEN REDEVELOPS NORTH ACROSS SOUTH DAKOTA ON FRIDAY
PLACING AREA BACK IN THE WARM SECTOR INTO SATURDAY BEFORE NEXT
COLD FRONT COMES THROUGH SATURDAY NIGHT. WILL SEE ANOTHER CHANCE
OF THUNDERSTORMS WITH THE FRONT SATURDAY NIGHT.

NO CHANGE TO THE EXTENDED PORTION OF THE FORECAST AT THIS TIME
WITH AREA REMAINING ON SOUTHERN EDGE OF THE FASTER UPPER FLOW
DURING THIS PERIOD.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

THE CHANCE FOR THUNDERSTORMS WILL PROVIDE THE MAIN AVIATION FORECAST
CHALLENGE...WITH FRONTAL BOUNDARY SAGGING SOUTHWARD THROUGH THE AREA
AND THEN PROBABLY STALLING TO THE SOUTH OF THE TAF SITES. OUTSIDE OF
THUNDERSTORM ACTIVITY...EXPECT VFR CONDITIONS TO PREVAIL. LOWER
CEILINGS INTO THE MVFR CATEGORY AND VISIBILITIES DOWN INTO THE IFR
CATEGORY ARE POSSIBLE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/MILLER
Hazardous weather outlook, Jul 21, 4:11 AM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 AM CDT THU JUL 21 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-212315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
411 AM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE LIKELY ACROSS MUCH OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TODAY AND TONIGHT. SOME STORMS MAY BE
SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
HAZARDS.

WIDESPREAD MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS ARE POSSIBLE AGAIN FRIDAY NIGHT AND SATURDAY NIGHT INTO
SUNDAY AS ANOTHER COLD FRONT MOVES INTO THE ARAE. AT THIS
TIME...SEVERE THUNDERSTORMS DO NOT APPEAR LIKELY...BUT ANY OF THE
STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND STRONG WINDS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

FOBERT

In the hours before

Special weather statement, Jul 21, 1:36 AM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
136 AM CDT THU JUL 21 2011

NEZ018-031-032-210715-
MADISON NE-STANTON NE-WAYNE NE-
136 AM CDT THU JUL 21 2011

...SPECIAL WEATHER STATEMENT FOR MADISON...STANTON...SOUTHERN WAYNE
COUNTIES UNTIL 215 AM CDT...

AT 130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER PARTS OF MADISON AND STANTON COUNTIES FROM
AROUND 15 MILES SOUTH OF NORFOLK TO NEAR STANTON. THE STORMS WERE
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH MAY OCCUR
WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NORFOLK...
  STANTON...
  PILGER...

MILLER
Special weather statement, Jul 21, 2:04 AM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
204 AM CDT THU JUL 21 2011

NEZ032-033-210745-
CUMING NE-STANTON NE-
204 AM CDT THU JUL 21 2011

...SPECIAL WEATHER STATEMENT FOR STANTON AND NORTHWESTERN CUMING
COUNTIES UNTIL 245 AM CDT...

AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF STANTON...OR 13 MILES
SOUTHEAST OF NORFOLK...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH MAY OCCUR
WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STANTON...
  PILGER...
  WISNER...
  BEEMER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

MILLER
Special weather statement, Jul 21, 2:06 AM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
206 AM CDT THU JUL 21 2011

NEZ030-031-042-210730-
BOONE NE-MADISON NE-PLATTE NE-
206 AM CDT THU JUL 21 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PLATTE...SOUTHERN
MADISON AND EASTERN BOONE COUNTIES UNTIL 230 AM CDT...

AT 203 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF ST. EDWARD...OR 29 MILES
NORTHWEST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH MAY OCCUR
WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEWMAN GROVE...
  LINDSAY...
  CORNLEA...
  HUMPHREY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

MILLER
Special weather statement, Jul 21, 2:49 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
249 AM CDT THU JUL 21 2011

NEZ031-032-042-210830-
MADISON NE-PLATTE NE-STANTON NE-
249 AM CDT THU JUL 21 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN STANTON...NORTHERN
PLATTE AND SOUTHEASTERN MADISON COUNTIES UNTIL 330 AM CDT...

AT 246 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LINDSAY...OR 24 MILES NORTHWEST OF
COLUMBUS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH MAY OCCUR
WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MADISON...
  CRESTON...
  CORNLEA...
  HUMPHREY...
  8 MILES SOUTH OF STANTON...

MILLER
Special weather statement, Jul 21, 3:00 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
300 AM CDT THU JUL 21 2011

NEZ015-033-034-210845-
BURT NE-CUMING NE-THURSTON NE-
300 AM CDT THU JUL 21 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN THURSTON...EASTERN
CUMING AND NORTHERN BURT COUNTIES UNTIL 345 AM CDT...

AT 256 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WEST POINT...OR 38 MILES EAST OF
NORFOLK...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BANCROFT...
  LYONS...
  DECATUR...
  MACY...
  ROSALIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

MILLER
Special weather statement, Jul 21, 3:36 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
336 AM CDT THU JUL 21 2011

IAZ043-210915-
MONONA IA-
336 AM CDT THU JUL 21 2011

...SPECIAL WEATHER STATEMENT FOR MONONA COUNTY UNTIL 415 AM CDT...

AT 334 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS NEAR ONAWA...OR 36 MILES SOUTHEAST OF SIOUX
CITY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE MAY
OCCUR WITH THESE STORMS. FREQUENT LIGHTNING IS ALSO OCCURRING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ONAWA...
  WHITING...
  MOORHEAD...
  UTE...
  TURIN...
  KENNEBEC...
  CASTANA...
  SOLDIER...
  RODNEY...
  MAPLETON...

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:20 AM CDTAreal Flood AdvisoryOAXBoone, Madison, Platte, Stanton7 hr

Nearby

Flash Flood Warnings in Nebraska, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.